Alert archive / Maine / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 23, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 21, 2021, 4:14 PM EDT for Somerset County, Maine. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2021, 4:14 PM EDT (20:14 UTC)
- Expired
- Jun 21, 2021, 5:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Somerset County, ME
The radar
The Caribou radar (KCBW), 168 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:00 PM EDT | TSTM WND DMG | 3 Nnw Pittston Farm, ME | NUMEROUS TREES REPORTED DOWN ON THE NORTHERN RD NEAR LEADBETTER FALLS NORTH OF PITTSTON FARMS. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
400
WUUS51 KGYX 212014
SVRGYX
MEC025-212115-
/O.NEW.KGYX.SV.W.0023.210621T2014Z-210621T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
414 PM EDT Mon Jun 21 2021
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Northwestern Somerset County in west central Maine...
* Until 515 PM EDT.
* At 414 PM EDT, a severe thunderstorm was located 18 miles northwest
of Jackman, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seboomook, Soldiertown, Sandy Bay, Plymouth, Pittston Academy
Grant, Moose River, Town Of Thorndike, Hammond, Alder Brook,
Tomhegan, Rockwood Strip, Comstock, Forsyth, Taunton And Raynham
Academy Grant and Brassua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4587 6965 4585 6968 4588 6971 4587 6972
4584 6970 4576 6972 4576 6976 4577 6978
4574 6979 4574 6981 4568 6977 4569 7049
4573 7038 4580 7042 4584 7037 4589 7026
4593 7026 4594 7024 4596 7026 4598 6968
TIME...MOT...LOC 2014Z 239DEG 30KT 4585 7045
HAIL...1.00IN
WIND...60MPH
$$
DS2 follow-up statements
743
WWUS51 KGYX 212045
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
445 PM EDT Mon Jun 21 2021
MEC025-212115-
/O.CON.KGYX.SV.W.0023.000000T0000Z-210621T2115Z/
Somerset ME-
445 PM EDT Mon Jun 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTH CENTRAL SOMERSET COUNTY...
At 445 PM EDT, a severe thunderstorm was located 17 miles northeast
of Jackman, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Seboomook, Soldiertown, Hammond, Plymouth, Alder Brook, Pittston
Academy Grant, Tomhegan, Comstock, Town Of Thorndike and Brassua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4587 6965 4585 6968 4588 6971 4587 6972
4584 6970 4576 6972 4576 6976 4577 6978
4574 6979 4574 6981 4577 7027 4589 7026
4593 7026 4594 7024 4596 7026 4598 6968
TIME...MOT...LOC 2045Z 261DEG 24KT 4586 7011
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Tubbs933
WWUS51 KGYX 212104 RRA
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
504 PM EDT Mon Jun 21 2021
MEC025-212115-
/O.CON.KGYX.SV.W.0023.000000T0000Z-210621T2115Z/
Somerset ME-
504 PM EDT Mon Jun 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTH CENTRAL SOMERSET COUNTY...
At 503 PM EDT, a severe thunderstorm was located near Pittston
Farm, or 22 miles northeast of Jackman, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Seboomook, Pittston Academy Grant, Plymouth, Comstock, Hammond and
Soldiertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4584 7007 4593 7013 4597 7003 4598 6968
4587 6965 4585 6968 4588 6971 4587 6972
4584 6970 4582 6971
TIME...MOT...LOC 2103Z 254DEG 20KT 4589 6997
HAIL...1.00IN
WIND...60MPH
$$
TubbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:10 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 21, 3:10 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Gray ME
310 PM EDT Mon Jun 21 2021
.SYNOPSIS...
A cold front approaches from the west with showers and storms
possible this evening. Some storms could be strong to severe,
especially over northern and western areas. The cold front
gradually pushes east out over the waters late Tuesday, then
high pressure returns for a cooler and quiet end to the week.
The heat and humidity begins to build once again this upcoming
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Moderately unstable and well-sheared air mass in place across
the forecast area as of this Monday afternoon. The atmosphere is
ripe for severe thunderstorms. However, timing is an issue
because the best forcing for ascent remains well to our west in
the vicinity of the storms in western NY. This puts into
question what our storm coverage will be over the next 8 hours
or so. For the time being, strongest storms are likely to remain
just north of our border with Canada as well as over upstate NY
and Vermont. Cannot rule out isolated storms through 22z but the
vast majority of the forecast area will remain quiet.
As the evening begins, better lift will enter the forecast area
from the west and should allow a few strong to severe storms to
enter the watch area across northern and western NH. It'll
likely be even later for areas farther south and east. By then,
heating will be done and the boundary layer should begin to
stabilize somewhat. So if the convection currently to our west
doesn't organize greatly and have a well-balanced cold pool with
it, the storms entering the CT River Valley south of the watch
area will likely weaken and eventually dissipate as they
potentially reach central NH. However, a few storms there could
be severe upon entering the forecast area.
For southeastern NH and our Maine zones south of the mountains,
the chances for thunder or much rain for that matter doesn't
look good. Storms should fall apart for the most part before
entering these areas although a few rumbles will be possible b
prior to 06z or so.
To summarize, the best chances for severe weather will be in the
current severe thunderstorm watch area northeastward to the
western ME mountains. The next best chance will be to the south
of the watch area along the CT River. Damaging winds will be the
main threat although heavy downpours and localized flooding will
be possible if and where storms train across western zones. An
isolated tornado cannot be ruled out.
Otherwise, fog and/or low clouds will move inland early on this
evening, mainly northeast of Portland and perhaps into portions
of central ME. It could be locally dense on the Midcoast.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Mostly cloudy skies are expected on Tuesday in the wake of a
cold front that should have moved just offshore around 12z. The
question remains how much anafrontal precipitation will occur
during the day? The solutions continue to vary with the 12z
ECMWF leading the pack with a good dose of rainfall Tuesday
afternoon. Did not go that heavy handed at this time and stayed
closer to the GFS solution for now.
Skies clear out Tuesday night as high pressure moves in.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Surface high pressure will build to our southwest Wednesday
with cooler and much drier air funneling into northern New
England on northwest winds. High pressure will crest over the
area Wednesday night before settling offshore through the end of
the work week. This will bring fair weather, comfortable
humidity levels and temperatures in the upper 70s to low 80s
with cooler conditions along the coast Thursday and Friday.
Going into the weekend a long wave trough at 500 mb deepens to
our west as heights rise along the west coast of North America.
This will set up deep southwest flow allowing for temperatures
and humidity to rise Saturday into Sunday. With the increasing
heat and humidity will come the threat for showers and
thunderstorms with the best chances for precipitation holding
off until Sunday.
A cold front will be well offshore Wednesday morning with breezy
northwest winds ushering in cooler and drier air. Downsloping winds
will allow coastal areas to be the warm spot with highs into the mid
70s there to upper 60s across the north. With mostly sunny skies and
dewpoints in the 40s it will be a nice late June day. High
pressure crests over the region Wednesday night. Clear skies
and light winds will maximize what radiational cooling we can
achieve on one of the shortest nights of the year with lows
dropping to near 40F in the north to near 50F across the south.
High pressure shifts offshore Thursday and will maintain fair
weather into Friday. Persistent southerly flow around the western
edge of the high will keep coastal areas cooler than the interior
and will lead to a steady rise in humidity, although dewpoints
will not reach the 60s until Friday night. Heat and humidity
builds Saturday into Sunday as a long wave trough deepens to our
west. A frontal system will become established within the
eastern side of the trough and will slowly advance eastward.
This frontal system looks to remain to our west through the
weekend with Saturday looking to have better chances of being
dry than Sunday. Have steadily increased PoPs from 20-40 percent
Saturday to 40-60 percent Sunday. Ensembles show high
probabilities of PWATs exceeding 1.5 inches and instability
greater than 500 J/kg Sunday afternoon so this looks to be a
time to watch for strong thunderstorms and heavy rain.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term...VFR prevails over the majority of the region this
afternoon with the only exception being a marine fog and/or
stratus bank nipping the coast mainly northeast of PWM. These
lower conditions will move farther inland on the Midcoast this
evening with lowering cigs and vsbys. The question is does PWM
and PSM get into the action. For the time being latest satellite
imagery shows the low clouds remaining just east and northeast
of PWM and much farther away from PSM. Will go conservative on
both of those TAFS. Late this evening and tonight, a cold front
approaches from the west with showers and decaying storms.
On Tuesday, conditions may become MVFR everywhere in light rain
or showers.
Long Term...VFR likely Wednesday through Friday. Increasing
moisture Friday night through the weekend will bring chances for
reduced visibility in overnight fog and scattered showers.
&&
.MARINE...
Short Term...South winds will increase this evening ahead of an
approaching cold front which will also elevate seas to 4-6 ft.
A SCA is currently in effect for the outer waters. Gusts up to
30 kts may develop over all waters when a stronger jet moves
overhead later this evening. Winds decrease to below SCA levels
as low pressure enters the Gulf of Maine early Tuesday, but
waves may prolong SCA conditions. Low pressure shifts east
toward the Bay of Fundy by the end of Tuesday with an offshore
wind in its wake.
Long Term...Winds and seas expected to remain below SCA
thresholds as high pressure crosses the waters Wednesday into
Thursday and remains just to the east of the waters into
Saturday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 7 PM this evening to 6 AM EDT
Tuesday for ANZ150-152-154.
&&
NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...SchroeterHazardous weather outlook, Jun 21, 1:17 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 117 PM EDT Mon Jun 21 2021 MEZ023>028-NHZ014-221730- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 117 PM EDT Mon Jun 21 2021 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This afternoon and tonight. Fog may be locally dense on the coast this evening and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-221730- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 117 PM EDT Mon Jun 21 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Areas of dense fog are expected on the waters tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-033-NHZ004-006>013-015-221730- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Carroll-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 117 PM EDT Mon Jun 21 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Thunderstorms may move in from the west this evening and possibly produce torrential downpours and gusty to locally damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any severe weather this afternoon and evening. NHZ001>003-005-221730- Northern Coos-Southern Coos-Northern Grafton-Southern Grafton- 117 PM EDT Mon Jun 21 2021 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Torrential downpours in thunderstorms may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any severe weather this afternoon and evening.
In the hours before
Special weather statement, Jun 21, 4:02 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Gray ME
402 PM EDT Mon Jun 21 2021
MEZ009-212045-
Central Somerset-
402 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SOMERSET COUNTY...
At 401 PM EDT, a strong thunderstorm was located 19 miles northwest
of Jackman, moving northeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Soldiertown, Sandy Bay, Town Of Thorndike, Hammond, Alder Brook,
Pittston Academy Grant, Moose River, Comstock, Forsyth and Brassua.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4571 6993 4569 7049 4571 7047 4570 7044
4573 7038 4580 7042 4580 7040 4584 7037
4586 7031 4589 7026 4593 7026 4594 7024
4596 7026 4597 6993
TIME...MOT...LOC 2001Z 238DEG 15KT 4578 7059
DSThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:36 AM EDT | Small Craft Advisory | GYX | 26 hr | |
| Jun 21, 9:33 AM EDT | Special Weather Statement | GYX | Oxford | 27 min |
| Jun 21, 4:02 PM EDT | Special Weather Statement | GYX | Somerset | 43 min |
| Jun 21, 4:33 PM EDT | Tornado Warning | GYX | Somerset | 42 min |
| Jun 21, 5:14 PM EDT | Special Weather Statement | GYX | Somerset | 31 min |
| Jun 21, 5:46 PM EDT | Dense Fog Advisory | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo | 14 hr |
| Jun 21, 6:38 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 52 min |
| Jun 21, 6:52 PM EDT | Special Weather Statement | GYX | Somerset | 38 min |
| Jun 21, 7:06 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 39 min |
| Jun 21, 7:16 PM EDT | Special Weather Statement | GYX | Franklin | 29 min |
| Jun 21, 7:47 PM EDT | Special Weather Statement | GYX | Somerset | 28 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.